Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Meds make me sick (and I'm not talking side effects)
Jan 28, 2004

I started HIV therapy for about the fourth time a few months back. I hate the drugs and the reduced quality of life you have on them. Especially since I "feel" perfectly fine when not on them - I find it difficult to "choose" nausea and illness, exhaustion, and depression when I don't feel any HIV effects just based on some imaginary number of hiv replication some lab tells me is going on.

But more interestingly - since starting this set of combos 10 months ago - I have been constantly ILL. Colds, flu's, pneumonias (not pneumocystis), stomach upsets, sinus infections, skin rashes, muscle aches. I NEVER had these issues prior to the meds. I've been on antibiotics for over 4 months due to one issue after the other.

My doctor says the meds help against HIV but can HARM the immune system otherwise - and its possible this is happening to me.

Can anyone tell me WHY I should keep taking drugs that weaken me, make me sick, invite quote unquote non HIV related illnesses?

My Doctor tells me I'm whining - shut up and swallow - but really - what the hell does a guy know who doesn't have to personally submit to this? BTW - its particularly hard for me as I travel 4 days a week for my work cross country and internationally. My job alone requires enormous stamina - and since the job pays the insurance - I can't drop the one to make the meds more "tenable".

I don't want to stop the meds if they will actually save my life. By the same token, I'd rather have 5 really good healthy years than 15 really miserable, sick, bad years. HELP - what should I do? Is this type of sudden proneness to illness common for those who take meds? Does it go away? After 9 months of this - I'm getting depressed, suicidal, and wondering why the hell I should continue. I get no sympathy from my doctor - and can't believe I'm the only one wanting to CHOOSE abstinence from meds.

Response from Dr. Boyle

There are a lot of factors to weigh in deciding whether or not you should currently be on antiretroviral therapy including your current and lowest CD4 count, whether you have any signs or symptoms of HIV disease, your viral load (although some do not give this much weight), your desire to be on it (obviously a strike against) and your tolerance of it (another strike against). One of the problems, of course, is that if you hate the medications as much as you do, and are having as many side effects as you are, the chance that you will take them exactly as directed - which is required for a high chance of success and to avoid resistance - is relatively small. So, if you need the medications, and you probably do if your CD4 count has been in the 200-350 range (although, with your tolerance problems, I might wait until you were closer to 250 or so), then you need to work with your doctor to find the most tolerable regimen you can. These medications, although sometimes hard to tolerate and a pain to take, CAN and WILL save your life. Most of my patients are usually able to find a regimen that they can tolerate reasonably well, but that may take some work, and I think you share your feelings with your doctor. If he/she is unable or unwilling to help, you should find another doctor.



Previous
what do I do for relief from my fatigue, depression and chronic pain
Next
nausea and others

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement